Format

Send to

Choose Destination
J Psychiatr Pract. 2009 Jul;15(4):314-9. doi: 10.1097/01.pra.0000358318.73684.df.

Gabapentin-induced delirium and dependence.

Author information

1
MD & Associates, Harrisburg, PA, USA. jronayne@spkmd.com

Abstract

Gabapentin (Neurontin) is approved by the US Food and Drug Administration for treatment of epilepsy and post-herpetic neuralgia. Despite lack of strong evidence, gabapentin is also often prescribed off-label for psychiatric conditions. The case described here involved a 38-year-old male physician with substance intoxication delirium and psychoactive substance dependence due to high self-administered doses of gabapentin, which had been prescribed at lower doses in combination with buspirone and bupropion for depression and anxiety. This unusual case of gabapentin dependence and abuse involved toxic delirium, intense cravings, and a prolonged post-withdrawal confusional state reminiscent of benzodiazepine withdrawal. Gabapentin is a central nervous system inhibitory agent with likely gamma-aminobutyric acid (GABA)-ergic and non-GABAergic mechanisms of action. The similarity between benzodiazepine withdrawal and what this patient experienced with gabapentin suggests a common role for GABA-related effects. The case reported here suggests the need for heightened concern regarding the off-label prescription of this drug to vulnerable individuals with psychiatric conditions.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center